| Catalog Number |
ET309522 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Ischemia Stroke (4418)
| Date of Event |
09/06/2023
Type of Reportable Event
Death
Event or Problem Description
The event was reported via the excellent study, the 81-year-old female patient with a history of ischemic stroke ((b)(6) 2023), hypercoagulable state, and hypertension presented with an unwitnessed non-wake up stroke.The patient was reportedly last seen well on (b)(6) 2023 at 21:00 hour.Symptoms were first observed on (b)(6) 2023, time unknown.The patient was presented to the treating hospital on (b)(6) 2023 at 18:22 hour.Intravenous tissue plasminogen activator (tpa) was not administered at the time of stroke presentation.The suspected origin of the embolism was ¿undetermined etiologies.¿ the patient¿s baseline nih stroke scale (nihss) score was 20 and a modified rankin scale (mrs) score of 2-slight disability; unable to carry out all previous activities, but able to look after own affairs without assistance.¿ on (b)(6) 2023, the patient underwent an endovascular mechanical thrombectomy using a 5mm x 22mm embotrap iii revascularization device (et309522 / 22j165av) to target an occlusion in the left m2 segment of the middle cerebral artery (mca).The pre-pass modified treatment in cerebral infarction (mtici) score was 0.The first and only pass resulted in an mtici score of 2c with clot retrieval in the ¿aspiration ¿ ic, ls or bgc.¿ the embotrap iii device made only one pass via a phenom¿ 21 microcatheter (medtronic).Access was with a ballast 088 long sheath (balt).A red® 62 reperfusion catheter (penumbra) and a guidewire (unspecified brand) were also used during the pass / procedure.There were no reported intraoperative study device deficiencies.The patient¿s 24-hour post-procedure nihss score was 15.The patient was discharged to hospice on (b)(6) 2023 with an nihss score of 7 and an mrs score of ¿4-moderately severe disability.Unable to walk without assistance and unable to attend to own bodily needs without assistance.¿ on 06-sep-2023, the patient experienced the event of a ¿right groin hematoma¿, which was previously reported to the study sponsor on (b)(6) 2023.The principal investigator (pi) assessed this event as mild in severity, not serious, and unrelated to the study device, unrelated to the large bore catheter, but having a causal relationship to the primary surgical procedure.The event did not require a medical intervention and the event is recorded as ¿recovering/resolving¿.The event was reviewed on 21-sep-2023 and was classified as a non-product issue (npi), as a hematoma at the access site would be related to the sheath that was used (ballast 088 long sheath).On (b)(6) 2023, it was reported that the patient experienced cerebral vascular accident (cva) and the patient expired due to complications from cva.The death event became known to the site on (b)(6) 2023.The sponsor was notified on (b)(6) 2023.The principal investigator (pi) assessed this event as a serious adverse event.The pi¿s assessment on the severity of the event, if the event was anticipated or unanticipated, and the relationship of the event to the study device and to the primary surgical procedure, were not made available in the clinical database, the case report form (crf), at the time of this review.This event required a medical treatment/intervention, although details of this were not made available.The outcome was fatal, and the patient expired on (b)(6) 2023.Modified information was received on (b)(6) 2023.Regarding the adverse event of ¿death¿, the term was updated to ¿worsening of index stroke¿.The outcome of ¿recovering / resolving¿ was updated to ¿not recovered / not resolved¿ with an end date of (b)(6) 2023.Per the case report form (crf) and the clinical database, the worsening of index stroke was documented severe, not related to the embotrap iii, not related to the large bore catheter, and not related to the primary procedure.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient date of birth and weight, were not provided.Section e.1: the name, phone and email address of the initial reporter are not available / reported.Based on complaint information, the device is not available to be returned for analysis.A review of the manufacturing documentation associated with this lot (22j165av) top and sub assembly presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Death is a known potential complication associated with the use of the embotrap iii device and is mentioned in the instructions for use (ifu) as such.There were no reported device deficiencies related to the device, as the device performed as intended, achieving an mtici score of 2c with one pass.Although the principal investigator¿s (pi) assessment of the adverse event was not made available, the cause of death was recorded as ¿complications of the cerebral vascular accident (cva)¿.Based on the temporal gap of just 20 days from the date of the primary surgical procedure to the date of death, this provides evidence for a plausible correlating relationship between the event and the use of the study device.Based on this information, this event meets us fda reporting criteria under 21 cfr 803 with a classification of ¿death.¿ the file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include modified / additional information received on 16-oct-2023.[additional information]: modified information was received on 16-oct-2023.Per the modified information is related to a new adverse event.The patient suffered a subarachnoid hemorrhage (sah) on (b)(6) 2023.The study site was aware of the event on 12-oct-2023.The sponsor was notified on 16-oct-2023.The pi assessed the event as mild in severity, not serious, not related to the study device, not related to the large bore catheter/embovac aspiration catheter, and possibly related to the primary study procedure.Per the additional information received on 16-oct-2023, the patient experienced the event of a subarachnoid hemorrhage.Although the pi assessed the event as unrelated to the study device but possibly related to the surgical procedure, the event occurred the day after the procedure, which provides evidence for a plausible correlating relationship between the event and the use of the study device.Additionally, despite the event being assessed as not serious and mild in severity, more than one third of survivors go on to suffer major neurologic deficits.Cognitive deficits are present even in many patients considered to have a good outcome.The outcome of the event is recorded as "recovered/resolved" with an end date of (b)(6) 2023, however, the ultimate outcome of the patient was "death due to worsening of index stroke", to which this event likely contributed to.Based on this information, the event subarachnoid hemorrhage meets us fda reporting criteria under 21 cfr 803 with a classification of ¿death.¿ the file will be re-reviewed if additional information is received at a later date.Updated sections: b.4, g.3, g.6, h.2, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.